How to help a friend in a drug emergency
If you choose to take drugs, it is important that you know how to respond in the event of an overdose or other drug emergency.
Written by spunout
Fact checked by experts and reviewed by young people.
Taking drugs is not without its risks, which is why it is always recommended to follow harm reduction best practice when taking them. Part of harm reduction best practice is knowing how to respond in the event of a drug emergency.
It is important to know the signs to look for to tell if you or someone you know is experiencing any problems. This could represent anything from a bad reaction to a drug, negative consequences of mixing drugs with alcohol or overdosing on a substance.
If you are worried about how you, or someone you know, is responding to drugs, your best option is to call emergency services on 999 or 112 immediately.
In this article
- How do I know if it is a drug emergency?
- What do I say to emergency services?
- How to help when someone is unconscious?
- How to put someone in the recovery position
- How to help when someone is overheating
- How to help when someone feels panicked on drugs
How do I know if it is a drug emergency?
Drug emergencies can present in a variety of ways so it may feel hard to tell. However, there are some signs and symptoms that should be taken very seriously.
You should call emergency services if someone you know exhibits any of the following:
- Loss of consciousness
- Pale skin or bluish fingertips/lips
- Difficulty breathing, shortness of breath or wheezing, especially if the person has a pre-existing condition such as asthma and usual remedies such as inhalers are not working
- Prolonged chest pain not relieved with rest
- Heart palpitations, such as the heart beating very fast, very noticeably or irregularly.
When in doubt, it is always best to call for help.
Being overly cautious in this circumstance is better than not being careful enough.
What do I say to emergency services?
Some people may feel afraid to be honest with emergency services about the drugs that they have taken, or that someone they know has taken. They may feel this way because they are concerned about potential consequences, legal or otherwise. Emergency services personnel want to help you and the best way they can do that is if they have as much information as possible.
If you call emergency services, tell the medical staff everything you know about whatever drugs were taken, what they were combined with and how much was taken. Giving medical staff this information can help them provide the most effective treatment as quickly as possible.
How to help when someone is unconscious
If someone loses consciousness after taking substances, the first thing to do is to determine whether they are actually unconscious or just asleep. Here is how you can tell:
- Gently shake the person or pinch their arm. A sleeping person will generally respond to being moved, while an unconscious person will not.
- Call the person’s name or try to speak to them while you try to wake them, as sleeping people can be alerted by noise, while those who are unconscious generally won’t.
- Try to place the person in a recovery position
- Keep in mind that a person who appears to be sleeping can quickly and easily lose consciousness. Make sure they are not left alone to “sleep it off”
- Do not give them more substances or different drugs, or food
- Do not walk them around to “walk it off” or put them in a bath to cool down
- If they appear to be overheating, remove layers of clothes and try to get them to slowly sip water
If you don’t receive any response, the person could be unconscious, in which case you should do the following:
- If you are in a public place, such as a pub or a nightclub, alert bouncers or other members of staff. Sometimes nightclub staff have first aid training, or can call an ambulance on your behalf.
- If you are not in a setting where you can alert staff and the person is still unresponsive, call an ambulance on 999 or 112 right away
- Do not leave the unconscious person unattended if it can be avoided. If one person is going to get help, have another person stay with the unconscious person
- If you’re alone, go and call help then get back to them ASAP
- If you call an ambulance, stay with them until it arrives and tell emergency personnel everything you know about what the person has taken
- If you can, write what the person has taken on their wrist for the paramedics and the emergency department team
- Make sure they’re breathing. You can place your ear near the unconscious person’s mouth or nose to see if you can feel or hear breath. You can also look at their chest to see if it is rising and falling with breath.
- If you feel breathing, you can place someone in the recovery position (on their side) to make sure their airways remain clear and unblocked. Unconsciousness can make a person’s tongue relax and block the airway, so once in recovery position, gently tilt the person’s head back to keep the airway clear.
- If you do not feel breathing, start chest compressions. The person you are performing chest compressions on should remain on their back. To start the compressions, place the heel of one hand on the centre of the chest at the level of the nipples, and the heel of the other hand on top of the first. Lace your fingers together and then press the chest. It can help to do the compressions to the beat of a song to maintain the correct pace and consistency, such as ‘Stayin’ Alive’ by the Bee Gees.
How to put someone in the recovery position
As long as they are breathing, unconscious people should be put in what is called the ‘recovery position’ to keep them as safe as possible while awaiting the arrival of medical staff. The recovery position can help keep a person’s airways clear while they are unconscious.
Here is how you put someone in the recovery position:
- Kneel next to the person and remove any glasses on the face or any bulky objects from their pockets. This is to ensure the person is comfortable while in the recovery position.
- Make sure the person’s legs are both straight
- Take the arm nearest to you and place it at a right angle to the body with the palm facing upwards. Then place the other arm across the chest and put the other hand on the person’s cheek closest to you. Hold the person’s hand there with your hand.
- With your other hand, lift the knee farthest from you up until the foot is flat on the floor.
- Keeping both of your hands in those positions (one hand on the person’s cheek, the other on their knee), roll the person towards you gently.
- Tilt the unconscious person’s head back to keep airways open.
How to help when someone is overheating
Ecstasy, speed, cocaine and other stimulant drugs can sometimes cause a person to become overheated and potentially dehydrated. Activities such as dancing or standing in a crowded space can also lead to dehydration and overheating, or make existing dehydration and overheating worse.
Warning signs of dehydration and overheating can include:
- Muscle cramps
- Lightheadedness or feeling faint
- Blurred vision
The following is what you can do to help:
- Take the person somewhere cooler and quiet. If you are in a venue or the crowd of a festival, take them outside, or to an open space
- Stay with them all the time
- Take off any extra clothing that they’re wearing
- Get them to rehydrate with water regularly. Do not encourage them to chug water, taking sips consistently is fine. Drinking too much water in a short period can potentially lead to overhydration.
If the person’s condition is not improving, call an ambulance on 999 or 112. If you are at a festival or live event, you could also bring the person to an on-side medical tent that will have qualified staff. Make sure that somebody stays with them even if one person has to leave to call for help.
If you call an ambulance, stay with them until it arrives and then tell the ambulance staff everything you know about what the person has taken. Medical staff are there to help; you will not get in trouble for calling them.
How to help when someone feels panicked on drugs
Using drugs such as speed, cannabis, ecstasy, acid and magic mushrooms can sometimes make you feel tense, frightened or panicky. Other drugs can have the same effect if someone reacts badly to them. The following is what you can do to help:
- Calm and reassure the person in difficulty
- Speak slowly and clearly and try not to show signs of panicking
- Remind them that the effects of the drug will wear off
- Take them somewhere quiet and away from crowds. Make sure you let other people know where you are going or if possible, have someone come with you in case you require any assistance.
Find out more information about how to cope with a bad trip while using drugs.
- Drugs.ie: Online information and support for drug and alcohol use. Includes a national directory of drug and alcohol services
- HSE Drugs, Alcohol, HIV and Sexual Health Helpline: Freephone 1800 459 459
- You can contact Youth Information Chat, an online service that can put you in touch with Youth Information Officers based all around the country, for more general information
- You can also contact the HSE’s Drug and Alcohol Helpline on freephone at 1800 459 459 if you want to discuss your cocaine use
Feeling overwhelmed and want to talk to someone?
- Get anonymous support 24/7 with our text message support service
- Connect with a trained volunteer who will listen to you, and help you to move forward feeling better
- Free-text SPUNOUT to 50808 to begin
- Find out more about our text message support service
If you are a customer of the 48 or An Post network or cannot get through using the ‘50808’ short code please text HELLO to 086 1800 280 (standard message rates may apply). Some smaller networks do not support short codes like ‘50808’.